I did one syringe of Juvederm 3 days ago. Right away my upper left lip was completely swollen & bruised. How bad is this?(photo)

The swelling & bruising is so painful, my doctor prescribed me pain meds. I look so awful, I can't even step foot out of my house. My doctor says to give it about 7 days and will look "gorgeous"..I'm worried. I've been laying in bed crying for 3 straight days.

Doctor Answers 6

Complication of filler injection in the lip

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
This is a rare but serious complication of filler injection. Agreeing with the previous answer I would say that this is likely an intravascular injection of the filler material which has compromised the circulation to a portion of the upper lip.  Three days of vascular compromise can lead to loss of significant tissue and scar deformity.  You should seek the help of a plastic surgeon immediately.


Orlando Plastic Surgeon
4.6 out of 5 stars 13 reviews

Pain after Lip Fillers -- EMERGENCY Lip Vascular Occlusion

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
This is a complication of fillers when filler goes into a blood vessel or puts pressure on the vessel.  This needs immediate treatment to increase blood flow, reverse the filler, and thin the blood.  I suggest going to an well trained physician.  Pain is not normal after fillers and this is a sign something is wrong.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.8 out of 5 stars 207 reviews

Painful lips after 3 days possible vascular compromise

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
I'm concerned about vascular compromised. The tip of the nose and above lip is involved. I would see you doc immediately. It could all just be bruising but I can't be sure looking at pics. If it is vascular comprimise, immediate hyaluronidase is needed. Perhaps hyperbaric oxygen too because of the time frame. Vascular compromised needs to be recognized in less than 24 hours for best outcomes. Requiring pain medication is a sign things aren't right too. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.9 out of 5 stars 75 reviews

You might also like...

Complications of Lip filler after Juvederm- Ischemia

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Juvederm and other fillers carry a small risk of vascular occlusion and ischemia (low blood flow) when injected. Immediate treatment with warm compresses, aspirin by mouth, and topical Nitoglycerin/ Nitropaste is indicated for your condition. We also use hylauronidase/ Wydase to dissolve the Juvederm and improve blood flow. It is best to use only qualified experts to inject the face with fillers. Best,

Edward J. Gross, MD
Orlando Facial Plastic Surgeon
4.8 out of 5 stars 35 reviews

Juvederm and Complication

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

I am concerned with the dusky color of your skin and the effect of your reaction.  You need to return immediately to your treating physician for examination.  It looks like there might be vascular compromise which can be serious.  Please keep us posted.  Best, Dr. Green

Hyaluronidase now

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
You should return to your physician or better yet an expert in injectables immediately and get hyaluronidase injected into the lips; it appears from the picture that there is either vascular occlusion or compression in this area.  The skin is already starting to look as though it may blister; make sure to apply aquaphor or other emolient to the area several times per day.  To avoid longer term consequences, seek treatment as soon as possible.

Kyle Coleman, MD
New Orleans Dermatologic Surgeon
5.0 out of 5 stars 11 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.